UCTD at uni

Hi there

I've recently been diagnosed and I'm having a pretty rough time :/ Im taking Plaquenil which seems to help a bit. I've been taking it for about 4-5 months now and im on the twice daily dose. I'm 21, female in the UK and began with skin issues when I was 15, which were but down to eczema/ psoriasis/ SLE (but didnt have other symptoms). I developed anaemia 3 years ago and GI problems 2 years ago. I lost a lot of weight last year for no clear reason and despite excessive eating. I kept fainting and collapsing. I also have a heart murmur, which may or may not be significant. I have Raynauds and a history of chest infections/ suspected asthma.

I've developed a spotty rash on my legs which is puzzling my doctors… I wonder if any of you have experienced this? My kidneys may also be playing up also. I'm waiting for test results at the moment, but I started urinating blood this morning and my doctors think this is related to my UCTD.Any advice for stubborn headaches also? I was advised to take baby aspirin but think this only helps marginally!

I have so many questions sorry! I also seem to have fluctuating levels of white blood cells. They were very very low two weeks ago but last week were fine and my glands fluctaute majorly in size. Again, any ideas?

Do you find anything helps the fatigue or concentration side of things? I'm studying veterinary medicine and I'm finding myself wanting to be in bed by 11am, so actually doing work outside lectures is currently out of the question :(

Do any of you find trouble with mood swings too? Sometimes I just break down in tears for what seems like no reason and other times I'm really happy… Its so confusing!

PLease help


7 Replies

  • What about taking a break from your studys until you can get better? You won't be performing at your best when you are so ill. I am coming to the end of a 17 month break and although the decision to stop was a difficult one it was the right thing to do.

    Keep going with the hydroxychloroquine bd.

    I don't know whether you have recently seen the rheumatologist but if you feel things are not improving, get an urgent appointment and go back.

    I am huge believer in diet as a way of controlling all these symptoms. I would not be getting back to work at all without dietary modification. Giving up gluten has fixed my fatigue. I'm not running again yet but from not being able to get off the sofa all day, I'm able to function again. Giving up the gluten has relieved the headaches. Get your ferritin checked as having a low ferritin can contribute to your fatigue and headaches. I gave up dairy and the joint pain went. Re challenging with gluten and dairy has brought about a recurrence of symptoms. It takes about 6 weeks before u feel better.

    I take a load of supplements which have helped with fatigue. Pm me if your interested.

    Rest. Your body is telling you to rest. You have to.

  • Hello Sunflowergirl it must be so hard to feel like that especially when the other students around you must seem like they have unlimited energy and be able to burn the candle at both ends. I've always treated my headaches as follows, it's in no way shape or form medically approved but helps me, Lucozade, Hula Hoops, Ibruprofen and as soon as I can sleep (it's the last one that is the trickiest) battled one all day yesterday and it's only last night's sleep that helped. I am newly diagnosed and the hardest thing I find is learning not to be so tough on myself to keep up and do what I would normally, think I'm a long way from achieving that which I think also contributes to the mood swings, feeling low and tears. Sorry not too much practical advice here but hopefully the more experienced Members can help more. Take care.

  • Hi Sunflowergirl,

    Big hugs to you - you've got a lot to deal with! I was diagnosed with Systemic Lupus last year, but have had it since I was 12 (I'm 38 now), and so had it while I was at University. I studied Neuroscience and we had some overlap with the Vet students in the first year or two. Obviously, every course is different and everyone's symptoms are different too, but I dealt with the the fatigue by missing at least a third of the lectures and photocopying notes other people made. I was there for most practical sessions but no one queried my absence in lectures and it was a full on course with lectures all the time apart from Wed afternoons. I had no social life and slept pretty much all the time I wasn't at Uni, it was a tough three years but I enjoyed it! I didn't tell anyone I was ill as I didn't know what it was and it wasn't as severe as it has been in other years. I guess you've told the University about your medical issues and would hope they can support you. I know the Vet courses are really competitive to get onto, so you've done really well to get there and with (hopefully) good support and understanding from the university you can get to the end. It is important to get things stable though, which may mean a year out. It's tough if you've made friends but sometimes necessary to protect your body.

    As far as mood swings are concerned, I've had those too, as the poor people who've had to live with me over the years can attest to! I found I can't go near the contraceptive pill without massively uncontrolled mood swings and eventually, that a very low dose of antidepressant (in my case citalopram as you can get it as a liquid and so tailor the dose to your requirements) works well to even out my mood. I'm very sensitive to medication, so am not sure how well this would work for others.

    Keep trying to get some sense out of the doctors, but make sure you keep a track of what's going on with your body and write a timeline/diary of major flares or new major symptoms as, in my experience, the doctors won't keep a track of it and it may be important for them to know one day.

    It's really hard to give advice that'll be useful as we are all so different and our circumstances are too!

    Best wishes for the future!


  • I thought this was brilliant advice, it certainly gave me some pointers, Thank you so much. Babs x

  • Sorry you are having such a hard time.

    I notice you have been told to take aspirin, is that daily? Have you got or been tested for APS/Hughes syndrome? That often causes migraine. (http://www.hughes-syndrome.org/) They have a very good forum too here on HealthUnlocked. Some autoimmune diseases overlap, UCTD, SLE, Raynaud's, APS, so it is difficult to sort out the symptoms. I hope you have a good specialist.

    With kidney problems you should be under the case of a renal specialist ( as well as your rheumatologist). It is important Lupus Nephritis is treated early.

    Let student support at the university know about your health issues. They can give practical support, depending on what would help in your particular circumstances, i.e. help with note taking, or extended deadlines for coursework, etc.

    Good luck with your health and your degree.

  • Hi there, I'm struggling with uni too so I know how you feel. Fortunately for me a lot of my work is from home but it's still hard. I'm studying acupuncture.

    I have just started taking a herb called Rholiola. It helps with fatigue, stress and depression. You might want to look into it. I haven't noticed any side effects.

    Also a couple of years ago I was taking apple cider vinegar in water and coconut oil every day. I also took high strength garlic capsules and a few other things that had anti viral, anti bacterial and anti fungal properties. My lupus went into remission.

    I decided to try it after reading a book called "the new arthritis breakthrough" it was about treating people with auto immune disorders with antibiotics with good results. I decided to try natural antibiotics. It didn't get rid of everything as I have other health problems as well but it helped a lot. It took a few months though.

    I'm trying to discipline myself to do it again. I do believe these illnesses are caused by some kind of infection or bacteria.

    Herbal teas can also help.

    Good luck with the course. Try not to stress and take one day at a time. Most of all try to enjoy it.

    Best wishes

  • Hi Sunflowergirl94,

    I'm sorry to hear that you are struggling at the moment.

    Have your doctors referred you to a dermatologist to examine the rash?

    I would echo what Baba has said below with regards to your headaches and being advised to take aspirin - have you been diagnosed with antiphospholipid syndrome (APS, sticky blood, Hughes syndrome)?

    It is also great advice to speak with your universities disabled student support staff to see what extra help can be provided to help you manage better with your course.

    If you are anywhere near London you might like to attend the support group for young people (16-26) with lupus? Some information can be found here - lupusuk.org.uk/lupus-in-you... or you can email me at paul@lupusuk.org.uk if you'd like to know more.

You may also like...